I felt that way about a month ago when I went from 500 to 1000, though I didn't have the vomiting. I was so frustrated.
My nurse told me to be sure to take the pills mid-meal and not at the end of my meal, so I started doing that. Peppermints helped with the nausea, and I temporarily cut back a little on complex carbs. It got better after another week or two, but I still find the mint to help if I am feeling a little green.
Does your medical clinic have an online messaging system? Mine does, so I can send my doctor a secure message and a nurse will answer if she is out.
I hope you feel better soon.
Fitness Minutes: (195)
12/29/12 8:33 A
Metformin causes depletion of vitamin B12 just for starters. Many people complain of GI problems when taking this medication. The dose may be too much for your physiology. Talk with your pharmacist and the doctor. Actos is a cause of bladder cancer so be very aware of this risk. Byetta and Januvia also have very serious side effects. You can learn more by looking up these drugs at rxlist.com. I hope your doctor explained the risks to you as they are required to do so by law. Avoid aspartame and splenda in any products because these interact with the drugs and contribute to problems.
Fitness Minutes: (1,959)
12/28/12 4:10 P
Many years ago I tried the regular Metformin and could not tolerate it due to severe diarrhea. My doctor told me never to take it again. When I was in the hospital a few years ago because my sugar was so high, a family practice doctor suggested the extended release Metformin, which came out long after I had tried the regular one. I tried it. I got nauseous and had to increase it very gradually. I now take 1000 mg in the morning and 1000 mg at dinner, always with food, and tolerate it just fine. Talk to your doctor. There are other options. You do not need to be nauseous. The ginger is a good idea. Even ginger ale is good. Stir the bubbles out and sip it. Make sure you contact your doctor as soon as you get home. Good luck.
I took Metformin for about 7 years, no problem. Then I started having morning nausea for months. Doc tested me for all kinds of things. It got worse, after about 1 year of a.m. sickness, started to have it all day and night. Lost so much weight because I just couldn't eat....more tests. Finally went to gastroenterologist who said "stop the Metformin" About 3 days later, feeling perfect. That was over a year ago. Guess I just developed some sort of allergy to the med. On Januvia now, it seems to be working, but costs about 50 times more Metformin. DO NOT stop this med on your own, get in touch with your doc. Will probably want to replace it with something else
Edited by: DLR2020 at: 12/27/2012 (18:01)
Fitness Minutes: (74,443)
3,293 12/27/12 5:36 P
Oh! Also ask your doctor about WHEN you should be taking them.
I take mine in the morning with breakfast--2000 mg/day and I don't have any nausea that way. The time-release pills are huge, so I have to take them with food...and that seems to ease the stomach issues.
Fitness Minutes: (74,443)
3,293 12/27/12 5:31 P
If you are not on the time-release version of Metformin, that is something to ask your doctor about when you get back home. Some people tolerate that much better.
Certainly do not stop the med--if you can get over the initial discomfort, it is a very good drug and it might be something that works for you in the long-term even though it is problematic at the moment. You also need to stay on it so that your blood sugar doesn't get completely out of control in the short term.
Right now, you could consider eating more foods that are constipating and reducing foods that are especially high in fiber. Try eating hard cheeses, white rice, meats, etc.
For nausea, mint and/or ginger tea will work much better than chamomile. Sometimes I like to suck on a piece of dried ginger while I drink plain tea...
Fitness Minutes: (0)
1 12/27/12 1:37 P
To you who are taking metforman.I am a type 2 diabetic and have been for 35 years.I am insulin dependent but recently got imto Youngevity products.I started takin a product called sweet-ez and have cut my insulin in half.It might help you quit taking metformin alltogether.
12/27/12 10:56 A
Can you talk to a pharmacist? They are very helpful in these matters when you cannot get in touch with a Doctor. Hope you feel better!
Fitness Minutes: (60)
12/27/12 10:36 A
I have been on metformin for years. I also was very nauseated by it. My sister; who is a nurse practioner, told me to ask my doctor about metformin extend tabs. The tablets are a bit larger but...I have not been nauseated since. Ask your doctor. It is great.
Fitness Minutes: (2,957)
12/27/12 8:29 A
When I first started taking the Metformin, I had issues with throwing up when I laid down at night. I take them in the morning and at bedtime. It eventually went away. I think it will just take your body a while to adjust to it.
I want to preface this by saying that you must consult your doctor about this. However, my understanding is that the highest dose is supposed to be 2000 mg total daily.
12/27/12 6:24 A
I am on Metformin, (1000 mg) but I take mine 2 times per day (500 each time) and you are supposed to take it with food..are you eating before you take it?
Try that and see what happens, I take one with breakfast and then one with dinner...it made me sick if I took both at the same time, my doctor said I could split it up..but please check with her first. Just try eating first and see what happens, you on only one week away from coming home.
If would try to call the doctor, if that doesn't work you could see a German doctor.
Fitness Minutes: (2,254)
179 12/26/12 11:10 P
Please call your doctor. I am on 4000 mg of Metformin and some of the side effects are nausea and diaherria. I have had both. I have been this med for almost a month and all side effects have subsided. I didn't throw up (except when I had the flu), so I would definitely call the doc.
Fitness Minutes: (112,042)
46,222 12/26/12 4:27 P
You may want to call your doctor, but unfortunately offering any advice from our members and experts is outside the scope of practice. Even home remedies can have adverse effects on one's situation.
Fitness Minutes: (40,443)
25,733 12/26/12 4:20 P
Chamomile Tea can be very helpful for nausea, BUT there are some medical conditions which can make it unwise. It pays to check that it is appropriate for you.
Another treatment is Acupuncture by a qualified medical Acupuncturist. This general has fantastic success with nausea and pain, and helps with relaxation and a myriad of other issues. I have had Acupuncture for Essential Tremors, and the Dr who did it would often pop needles in for other issues too - generally with fantastic results.
Thank you for all your advice. I forgot to mention that I'm currently in Germany and not coming home until Jan. 4, so making an appointment is out. I could call, but the problem is they usually have the answering maching take it and then call back, and I don't know if they have international service. I did talk to my doctor about the nausea; she said to tough it out and it should go away over time. I just need some home remedies to fix the nausea until then; this thing is ruining my holidays.
Fitness Minutes: (40,443)
25,733 12/26/12 3:43 P
The members on this site are not qualified to give you the information you need. This needs the qualified input of your Doctor. You are best to discuss this with him/her. Do NOT stop taking your medication until this time. I would be inclined to phone and make an urgent appointment with your Dr - if need be go through the Nurse and explain the situation, because that could get you in sooner.
Good luck, Kris
Fitness Minutes: (112,042)
46,222 12/26/12 3:41 P
I would recommend that you contact your doctor's office. When it comes to these types of questions your doctor is your best source of advice as he/she is most familiar with you and your medical situation.
Fitness Minutes: (276,973)
12/26/12 3:06 P
I agree. Call your doctor and tell them that the medication is making you nauseous. They'll let you know what you should do next.
Tea usually helps me whenever I have nausea. Have you tried some hot soup ? You may find some hot chicken broth helps settle your stomach.
Fitness Minutes: (2,831)
922 12/26/12 2:52 P
Call your doctor and let him/her know that the medication is making you so nauseous that you can't keep it down. Don't wait it out. The sooner your doctor knows there is a problem the sooner he/she can make changes that will help you feel better and control your diabetes.
A few weeks ago, my dr. switched me from glimeperide and actos to metformin and actos, because my A1c was 7.7. I started with 500 mg metformin, then increased to 1000 mg. My sugars are still too high, and my doctor said I could increase to 1500 mg, but I've been terribly nauseous, even threw up twice on the airplane, and I never get sick during air travel. I'm about ready to flush the stuff down the toilet, but I know I need to hang in there. Supposedly, it will go away, but I'm miserable. Any advice on what to do or take? I've tried alka seltzer and chamomille tea, but that only helps temporarily.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.